I am bumping you to the top so someone with experience will answer. Sorry for your troubles and best of luck
Sorry to hear of your sister’s problems. From what little I can gather, HHT alone can precipitate cirrhosis; so what you gather in a Hep C forum might not be applicable to your sister’s condition.
Try to make sure she’s compliant with her doctor’s orders and remind her to take her meds on time. She might become confused as this progresses, so compliance can become an issue for some.
Good luck to your sister and the family,
I am so sorry to hear about your sister's health issues. This must be very difficult for you as it appears you are helpless to change the situation.
I hope the doctor has explained to you what will happen in the future so you can try to prepare yourself as much as possible, although nobody can ever really prepare for something like this.
I have written this to make sure you are aware of what will happen as your sister's illness progresses. Many of the things I mention are highly disturbing and if you rather not know the details I don't blame you. So please only read this if you have already thought about your sister possibly losing her battle with liver disease. I have written this so you will be aware of what really happens if a person's liver fails. And can make some plans as to what you want to do.
"She is on lactalose and lasiks."
I assume she is taking other medicine too that is prescribed to patients with cirrhosis?
Spironolactone, Nadolol or propranolol and maybe Xifaxan?
These meds are used to manage some of the symptoms of cirrhosis and they will help your sister to be more comfortable.
"Does anyone have any idea as to the time she has left? The doctor has said between 6 months and 2 yrs. That's a pretty big ballpark."
Are you saying she has chosen not to get a liver transplant? Or doesn't she qualify to get "listed" for a transplant due to her HHT (Hereditary hemorrhagic telangiectasia) or some other medical condition? If she is not going to get a transplant and let her liver disease progress there is no way of telling how long it will take for her liver to fail. Each person is different. Usually once the liver disease progresses past a certain point the process speeds up rapidly and within a few months the liver will completely fail. To get an idea of how ill your sister is, ask her what her MELD score is. It is a number between 6 and 40. 40 being so ill that if a person doesn't get a transplant soon they will be too ill to survive a transplant operation. If her MELD is in the 30s then her time is limited.
Has her doctor told you what will happen in the end?
She will need to be hospitalized more and more as the life threatening symptoms of cirrhosis progressively get worse and more frequent. As a person gets sicker at a certain time they will not be able to take care of themselves. Cirrhosis patients near the end will be so fatigued and weak and disoriented they may not be able to feed themselves or even go to the bathroom.She may throw up blood due to varies (veins) bursting internally. This is a life threatening medical emergency and she must get to a hospital ASAP to get the bleeding stopped. Since she is taking Lactulose which is used to treat brain/mental problems (encephalopathy) created by the liver disease she will become disoriented and may go into a coma. She may have been having an episode of encephalopathy (mental disorientation, coordination problems) when she broke her femur. If she is by herself this could be very dangerousness and life threatening. In the end many patients go into a coma and without treatment will die in a coma. If your sister will not or can not get a liver transplant this is what will happen. Has the doctor talked to you about hospice care?
Your sister is being tapped to remove the fluid build up in her abdomen. The fluid build up is called Ascites. The Lasix and Spirolactone meds, these diuretics, help to eliminate the
fluid also. When a person becomes very ill with cirrhosis the meds are less effective so a patient needs to be drained now and then. She needs to reduce salt/sodium in her diet as it can cause her ascites to flair up.
"She looks scary." By this do you mean bloated in the abdomen, ankles, lower legs and skin and bones? Is she yellow also? The bloating comes from the fluid build up and the skinniness if because the liver metabolizes protein which the body uses to maintain muscles on the body. As the cirrhosis gets worse the body is unable to make protein to maintain a person's muscles. As I said this is a normal part of the disease but is frightening for anyone who has not seen it before.
Tell your sister what she means to you. You don't want to have regrets about not telling her how you feel and hope much you'll miss her. Use this time to resolve and heal any issues there may be between you. As you can see now, in the big picture of life, most of life's little dramas don't count for much. In the end it is our relationships with others that matter. All the material things and things that we thought were so important fade away and we are just human beings trying to do the best we can.
You should ask your sister what she wants to have happen in the end. This is a terrible issue to even think about but it will save you a lot of heartache should you have to make the decision as to when to end life support.
Try to keep an open dialog with her doctor so you are aware of how she is doing. She may not be aware herself just what is going on.
If you want to learn more about HHT and liver disease there is a paper written for doctors at the following web site. Look on page 1751.
"Liver Involvement By Hereditary Hemorrhagic Telangiectasia"
In patients with HHT who have symptomatic liver involvement, treatment depends on presentation:
a. Heart failure and portal hypertension are
treated according to standards of care (Class I, Level A).
b. Biliary disease is treated with ursodeoxycholic acid and with analgesics for right upper quadrant pain (Class I, Level C).
6. Hepatic artery embolization should be avoided in patients with liver involvement by HHT, as it is a palliative measure associated with signiﬁcant morbidity. It is also contraindicated in patients with portosystemic shunting and in those with biliary presentation. (Class III-Level B) It can be considered in nontransplant candidates with intractable heart failure and hepatic artery “steal” syndrome (Class IIa, Level C).
7. Liver transplantation is the only curative treatment and should be considered for acute biliary necrosis syndrome and intractable heart failure or portal hypertension (Class I, Level C).
All the best to you in this terrible situation. Hang in there.
Thank you so much for your response. My sister is back home, walking unassisted for the most part and although she is pretty tired, she seems to be doing well and looking forward. She has never spoken to me about her future. She has overcome so much in the past year that I think she has hope that she can beat this. She has no signs of disorientation. Her fall was the result of wearing her favorite sandals that had a crack of the sole that got caught on the computer wire.
My mother died of hht liver disease five years ago. The doctor never told us what was going on - he had her on Previced (sp) for reflux... My mother never drank.
My 25 year old son lives very close by and I will be staying with her as soon as school gets out here-I am a teacher. She is scheduled to see her doctor at Mount Sinai in another week or so. i am sure that they will have a conversation about a transplant at that time. I so appreciate your help and kindness. Sometimes it is hard to breathe. I am reading Elizabeth Kubler-Ross' books. They are very helpful.
Again- much thanks for being ther